8-26-2020 What is the Treatment of Antihistamine Overdose?

What is the Treatment of Antihistamine Overdose?

Allergy season is in full swing in Tennessee and the use of allergy medication increases as a result.  2020 is a unique year; in that, Tennesseans are spending more time outside working in their yards, walking and exercising due to the quarantine and social distancing mandates.  Antihistamines are one of the most common OTC medications used to help alleviate allergy symptoms and allergic reactions.

1st generation antihistamines tend to be sedating and include: Diphenhydramine (Benadryl), Chlorpheniramine (Chlor-Trimeton), and Brompheniramine (Dimetapp).  2nd generation antihistamines tend to be non-sedating and include: Loratadine (Claritin), Cetirizine (Zyrtec), and Fexofenadine (Allegra).

There are two primary mechanisms of action that cause toxicity in antihistamines overdose.  H1 blocker antagonizes (counteracts) the effects of histamine on H1 receptor sites.  Antihistamines also inhibit the binding of acetylcholine to muscarinic receptors (therefore called antimuscurinic) which causes anticholinergic signs and symptoms.   Toxicity occurs after 3-5 times the usual daily dose.  The Poison Center recommends evaluation in a health care facility if amount ingested of diphenhydramine (one of the most frequently ingested) is 7.5mg/kg or greater than 150 mg. 

Typical clinical presentation of 1st generation antihistamines is an anticholinergic toxidrome that can be remembered by  the following mnemonic:  Dry as a bone (dries up secretions); Red as a beet (flushing); Blind as a bat (mydriasis, blurred vision); Mad as a hatter (agitation, hallucinations, seizures, delirium, drowsiness);  Hot as hades (elevated temperature) and  Full as a flask (urinary retention, distended bladder). Tachycardia can be quite impressive, especially if the patient is agitated.  Diphenhydramine ingestions can cause QRS widening due to blocking of cardiac sodium channels.

Treatment is based on symptoms with IV fluids for tachycardia, benzo’s for agitation and seizures, urinary catheter for urinary retention, and cooling measures for hyperthermia (wet and windy).  Monitor EKG for widening QRS and consider alkalinizing the serum with sodium bicarbonate if heart rate is 120 bpm and QRS duration greater than 120 milliseconds.

Typical observation time is 4-6 hours or until asymptomatic.

Sources

Prepared by Donna Sainato, Certified Poison Specialist, Tennessee Poison Center

Although we are quite adept at treating anticholinergic toxicity, one of the more frequently overlooked signs is enlarged urinary bladder.  I’ve seen it missed because the top of the bladder was at the umbilicus.   Although one would expect the patient to complain, the delirium overrides his discomfort. Bladder rupture can occur-don’t forget the need for a urinary catheter.  ds 

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222